THE BLOG

Living With SSRI Sexual Dysfunction

I don't have a lot of concrete advice for people on SSRIs. I can, however, offer advice to doctors of patients like me, and here that is: Ask your patients about this. To do otherwise is completely unacceptable.
04/04/2016 03:22pm ET | Updated April 5, 2017
This post was published on the now-closed HuffPost Contributor platform. Contributors control their own work and posted freely to our site. If you need to flag this entry as abusive, send us an email.

I had been on Zoloft for about 10 years before a doctor asked me if I had been experiencing side effects.

Well, I guess that's a little disingenuous. It didn't take 10 years (and four doctors!) for someone to ask me about any side effects. Just the most important one.

By some estimates, over 80 percent of people taking SSRIs -- selective serotonin reuptake inhibitors, the most commonly prescribed antidepressants -- experience sexual side effects. More conservative estimates put this number at around 40-50 percent. These can include difficulty reaching orgasm, anorgasmia (inability to reach orgasm at all, despite adequate stimulation), erectile dysfunction, and decreased libido. This much, we know.

We also know that a lot of people who experience these side effects don't talk to their doctors about them unless they're directly asked. In one study, only 2-7 percent of patients told their doctors about sexual side effects without being prompted (known as "spontaneous reporting"); that number increased to 55 percent when doctors took the time to ask patients directly.

It's really easy to say, "Well, the patient should just tell their doctor." I wish it was as simple as that! Many people don't make the connection between their junk not working like it used to and a pill they started taking four weeks ago. Sometimes people mistake their medication side effects for symptoms of depression. Some people are just too embarrassed to bring it up.

Me, I just didn't know.

I came of age on antidepressants. (That could be a whole other article in and of itself. So how about you save those comments about how evil Big Pharma is for that piece, eh?)

I have never had any problems with my libido. But I could not come for the life of me.

At first, I thought maybe I was too young. Years passed. (I kept trying.) Then, I thought maybe I just wasn't good at it. Maybe I wasn't doing it right. I thought everyone was lying when they said they could finish in under 10 minutes. I could hardly believe people who said they could do it in under an hour. I did not believe that girls could have orgasms from sex. I thought it would never happen. I thought I would just have to resign myself to a life without ever having an orgasm.

Years and years and years went by and no one ever told me that what I was experiencing was completely explicable. For 10 years, none of my doctors asked me if I was having any sex problems, even though this is a widely known side effect, especially among psychiatrists.

And, look, I get it. When I first started Zoloft, I was pretty young. No one wants to ask an 11- or 12-year-old girl if she's having trouble reaching orgasm. (On the other hand, now that I think about it, none of my doctors had any problem asking me if I was pregnant when I was 13 and started taking Accutane. None of my doctors had any qualms pregnancy testing me every month before I could get my script refilled, or twice before they'd even let me start taking it in the first place. So maybe I won't give them a full pass for that. Half a pass, then. My doctors can have half a pass for not asking me about sexual dysfunction at age 12.)

But at fourteen? People are definitely masturbating at 14, but I didn't hear a peep. At 16? Same thing.

I eventually learned it for myself at 16 while reading The Noonday Demon: An Atlas of Depression by Andrew Solomon (a book about depression that he probably didn't write with teen girls as his target audience, but whatever). I had figured it out!

I asked my psychiatrist about it when I next saw her. I said, "I've been having a lot of trouble reaching orgasm. Like, a lot of trouble, Like, I actually can't do it at all."

"Oh yeah," she said. "That can happen. What can ya do?"

"Well, that's kind of why I brought it up."

I found a new psychiatrist shortly after that.

In an essay called "Anatomy of Melancholy," Solomon wrote: "The most constant side effect of the SSRIs is sexual dysfunction, and it is a serious side effect. It is damaging to your existing relationships and hell if you want to get into a new one. It doesn't matter much when you're first recovering, when you have other things on your mind, but to get over unbearable pain at the cost of erotic pleasure is not a happy arrangement."

Unfortunately, I don't have great suggestions for people in my position -- those of us with SSRI-induced sexual dysfunction. I can tell people with vaginas that the Hitachi Magic Wand has worked wonders for me. (I truly believe the Magic Wand was one of the greatest medical breakthroughs of the nineteenth century. One journal reported that, of 500 women with anorgasmia, 93 percent of them could achieve orgasm when using it. Why don't we talk about that more often?) But beyond that -- well, I agree with Solomon. Sometimes -- okay, often -- it can be really fucking difficult. It's especially not easy to explain this to partners. (That's another essay, too -- probably my next one!) But it's where I am in my life, and I'm learning through trial and error. I guess my biggest and most important suggestion is this: do not stop taking your medication without talking to your doctor. I'm still on mine! Zoloft has saved my ass over and over and over again.

So I don't have a lot of concrete advice for people on SSRIs. I can, however, offer advice to doctors of patients like me, and here that is: Ask your patients about this. To do otherwise is completely unacceptable. To do otherwise might mean condemning your patients in a completely orgasm-less existence, which I can tell you from experience is no fun at all.

I had my first orgasm after years of trying. (Turns out I needed a really great vibrator.) I called my best friend afterwards, crying tears of happiness, a phone call which he was understandably pretty surprised to receive. After getting over his shock, he said, "A little late, but you got there," and I smiled.

I sure did.